Oregon, 2013Flash Flood and Damaging Wind in Oregon, September 3, 2013
September 3, 2013 · NWS BOI · 2 events in 1 county or zone
Moist southerly flow across eastern Oregon induced severe convective activity and flash flooding over parts of Harney County, Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly flow across eastern Oregon induced severe convective activity and flash flooding over parts of Harney County, Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 3, 12:50 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 3, 12:50 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
250 PM MDT TUE SEP 3 2013
.SHORT TERM...TONIGHT THROUGH THURSDAY...MOIST SOUTHERLY FLOW
CONTINUES THROUGH THURSDAY. JET EXITING TO OUR NORTH THIS EVENING
SHOULD TAKE SOME OF THE STRONGER THUNDERSTORMS WITH IT. HAVE HAD
SEVERAL STORMS PRODUCE ABOUT 0.50 INCH OF RAIN IN 30 MINUTES OR
LESS...AND BELIEVE THIS WOULD DEFINITELY CAUSE FLASH FLOODING OVER
THE RIGHT TERRAIN OR BURN SCARS. LOOKS LIKE THE STRONGEST ACTIVITY THIS
EVENING WILL REMAIN OVER THE EASTERN PARTS OF THE FORECAST
AREA...AND HAVE DROPPED THE FLASH FLOOD WATCH IN OTHER AREAS.
STILL EXPECT SOME STORMS IN THOSE AREAS...JUST NOT AS STRONG AS
OVER THE TERRAIN OF SOUTHWEST IDAHO AND THE CENTRAL IDAHO
MOUNTAINS. A BIT OF A LULL IN ACTIVITY OVERNIGHT AND EARLY
WEDNESDAY...BUT THEN INCREASING AGAIN BY LATE WEDNESDAY AS A SHORT
WAVE ROTATING AROUND THE CUTOFF LOW MOVES INTO THE AREA. EXPECT
THIS WILL BE A VERY WET PERIOD AGAIN...AND HAVE RAISED POPS FOR
WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES REMAIN NEAR...OR
SLIGHTLY ABOVE NORMAL.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. UPPER LEVEL LOW MOVES
INLAND OVER ACROSS OREGON THURSDAY NIGHT AND INTO WASHINGTON STATE
FRIDAY. THE LOW SLOWS AS IT MOVES EAST-NORTHEAST ACROSS THE IDAHO
PANHANDLE AND SOUTHEAST B.C. ON SATURDAY AS IT ENCOUNTERS THE STRONG
UPPER LEVEL RIDGE OVER THE NORTHERN GREAT PLAINS. IT EXITS THE
PACIFIC NORTHWEST LATE SATURDAY/SUNDAY. SHOWERS WILL BE MAINLY
CONFINED TO NORTHEAST OREGON AND THE CENTRAL IDAHO MOUNTAINS ON
FRIDAY AS DRIER AIR SOUTH OF THE LOW CENTER OVERSPREADS SOUTHEAST
OREGON AND SOUTHWEST IDAHO. TEMPERATURES WILL BE NEAR SEASONAL
NORMALS THROUGH THE WEEKEND. A WARMING TREND WILL COMMENCE ON MONDAY
AS AN A WEAK UPPER LEVEL RIDGE BUILDS OFFSHORE AND SPREADS NORTH AND
EAST OVER THE NORTHWEST STATES.
&&
.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING ACROSS MUCH OF THE AREA. EXPECT AREAS OF
MOUNTAIN OBSCURATION AND LOCAL MVFR CONDITIONS IN BRIEF HEAVY
SHOWERS AND GUSTY WINDS IN VICINITY OF THUNDERSTORMS. SURFACE WINDS
WILL FROM SOUTHEAST 5-15 KTS THIS AFTERNOON BECOMING LIGHT AFTER
SUNSET. WINDS ALOFT WILL BE SOUTH TO SOUTHWEST 15-20 KTS UP THROUGH
10K FEET MSL
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ011-013-015-028-
030.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...TB
LONG TERM....JS/WH
AVIATION.....JSHazardous weather outlook, Sep 3, 4:00 AM PST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT TUE SEP 3 2013
IDZ015-029-030-ORZ061-063-041200-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-MALHEUR COUNTY-
600 AM MDT TUE SEP 3 2013 /500 AM PDT TUE SEP 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM MDT / 5PM PDT TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
IDZ012-014-016-ORZ064-041200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
600 AM MDT TUE SEP 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IDZ011-013-028-033-ORZ062-041200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-
600 AM MDT TUE SEP 3 2013 /500 AM PDT TUE SEP 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT / 11PM PDT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Flash Flood, Harney
- When
- September 3, 2:10 PM PST to 2:30 PM PST
- Where
- Harney County, 5.97 mi NE of Buchanan to 6.5 mi E of Buchanan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.711, -118.546
One and a half inches of rain fell in 20 minutes. Fields were covered in hail and debris piled up several feet deep by running water. No damage to structures was reported.
Thunderstorm Wind, Harney
- When
- September 3, 2:15 PM PST to 2:30 PM PST
- Where
- Harney County, 5.97 mi NE of Buchanan to 7 mi NE of Buchanan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.711, -118.546
A trained spotter reported high winds that blew down at least one tree.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 3 to 7, 2013$628,000 · 1 in hail · 22 events
- Flash Flooding in Idaho, September 3, 2013$708,000 · 3 events
- Flood and Hail in Rhode Island, September 3, 2013$85,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$46,000 · 52 kt wind · 13 events
- Damaging Winds in Arizona, September 3, 2013$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, September 3, 2013$33,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, September 3, 2013$38,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Massachusetts, September 3, 2013$18,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$10,000 · 1 in hail · 14 events
- Flash Flood in Arizona, September 3, 2013$15,000 · 1 event
- Drought in Iowa, September 3 to 30, 20139 events
- Hail in Connecticut, September 3, 20131.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478411, 478412.